Alert archive / Alabama / Flash Flood Watches in 2008

Flash Flood Watch 4, NWS Mobile, AL

May 16, 2008

NWS Mobile, AL issued this flash flood watch at May 16, 2008, 8:41 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 16, 2008, 8:41 AM CDT (13:41 UTC)
Expired
May 16, 2008, 4:00 PM CDT
In force
7 hr
Issued by
NWS Mobile, AL
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KMOB 161341
FFAMOB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MOBILE AL
841 AM CDT FRI MAY 16 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

.THE COMBINATION A STALLED MARINE BOUNDARY JUST NORTH OF THE GULF
COAST...A CONSTANT FEED OF MOISTURE FROM THE SOUTH...AND A WEST TO
EAST FLOW ALOFT WILL ALLOW A LINE OF THUNDERSTORMS AND HEAVY RAIN TO
PERSIST ALONG THE COASTAL SECTIONS THROUGH MID AFTERNOON. THE HEAVY
RAIN WILL CREATE A POTENTIAL FOR FLASH AND AREAL FLOODING.

ALZ063-064-FLZ001>006-162100-
/O.NEW.KMOB.FF.A.0004.080516T1341Z-080516T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWER MOBILE-LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-
INLAND SANTA ROSA-COASTAL SANTA ROSA-INLAND OKALOOSA-
COASTAL OKALOOSA-
INCLUDING THE CITIES OF...TILLMANS CORNER...THEODORE...DAPHNE...
FAIRHOPE...FOLEY...SPANISH FORT...CENTURY...FLOMATON...MOLINO...
PENSACOLA...FERRY PASS...BRENT...WEST PENSACOLA...BELLVIEW...
ENSLEY...MYRTLE GROVE...JAY...PACE...MILTON...GULF BREEZE...
CRESTVIEW...WRIGHT...FORT WALTON BEACH...NICEVILLE...DESTIN...
SEMINOLE...EGLIN AFB...VALPARAISO
841 AM CDT FRI MAY 16 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EXTREME SOUTHWEST ALABAMA AND THE
  WESTERN FLORIDA PANHANDLE...INCLUDING THE FOLLOWING AREAS...IN
  SOUTHWEST ALABAMA...LOWER BALDWIN AND LOWER MOBILE COUNTIES. IN THE
  WESTERN FLORIDA PANHANDLE...ESCAMBIA...OKALOOSA...AND SANTA ROSA
  COUNTIES.

* UNTIL 4 PM CDT THIS AFTERNOON

* NUMEROUS THUNDERSTORMS...MOST WITH HEAVY RAIN...WILL PERSIST ALONG
  A STALLED MARINE BOUNDARY PARALLEL WITH INTERSTATE 10. THE
  THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS THE COASTAL SECTIONS
  THROUGH MID AFTERNOON. 2 TO 4 INCHES OF RAINFALL HAD ALREADY FALLEN
  THIS MORNING ALONG AND SOUTH OF THE I-10 CORRIDOR. ADDITIONAL
  WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE ACROSS
  THE WATCH AREA...WITH SOME LOCALIZED AREAS POSSIBLY RECEIVING UP TO
  5 INCHES OF ADDITIONAL RAIN.

* THE EXPECTED SLOW MOVEMENT OF THE STORMS TO REPEATEDLY MOVE OVER
  THE SAME AREA WILL RESULT IN HEAVY RAINFALL AND A POTENTIAL FOR
  FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU
SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at May 16, 7:55 AM CDT, 46 minutes earlier.

Area forecast discussion, May 16, 7:55 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
755 AM CDT FRI MAY 16 2008

.UPDATED...RADAR RETURNS HAVE FILLED IN QUITE IMPRESSIVELY OVER THE
LAST SEVERAL HOURS OVER THE GULF COAST. HAVE MADE SOME SLIGHT
ADJUSTMENTS TO COVERAGES AND TO A GREATER EXTENT GRIDDED
PRECIPITATION AMOUNTS GIVEN THE NEARLY SOLID LINE OF WEATHER MOVING
EASTWARD ACROSS THE MISSISSIPPI SOUND AND ACROSS THE COASTAL
SECTIONS. FORECASTERS ANTICIPATE TODAYS THUNDERSTORM COVERAGES TO BE
GREATEST ALONG THE GULF COAST WITH CATEGORICAL COVERAGES => 80%+
EXTENDING OUT INTO THE OPEN GULF. WINDS...WAVES AND SEAS WILL BE
HIGHER IN AND NEAR THUNDERSTORMS. VISIBILITIES COULD ALSO BE
RESTRICTED TO LESS THAN A MILE AT TIMES IN DOWNPOURS. /10

.....................PREVIOUS DISCUSSION......................

.SHORT TERM (TODAY AND TONIGHT)...A LARGE UPPER LEVEL TROF DIGGING
INTO NORTHERN MEXICO SENDS UPPER LEVEL ENERGY EAST NORTHEAST OUT OF
TEXAS AND ACROSS THE GULF COAST TODAY. AT THE SURFACE...A FRONTAL
BOUNDARY WAS POSITIONED FROM THE MID ATLANTIC DOWN INTO CENTRAL
MISSISSIPPI AND INTO EASTERN TEXAS. SOUTHEAST OF THE FRONT...A TROF
OF LOW PRESSURE WAS DRAPED FROM SOUTHERN ALABAMA TO OFF THE
LOUISIANA COAST. WITH THIS SYNOPTIC SCALE SETUP ALONG WITH
PRECIPITABLE WATERS FROM 1.75 TO 2 INCHES...ANOTHER ROUND OF
PRECIPITATION TODAY.

DUE TO CLOUD COVER WHICH WOULD ACT TO LIMIT DEGREE
INSTABILITY...SEVERE WEATHER RISK APPEARS LOW FOR THE TIME BEING.
HOWEVER...WITH THE FRONT TO THE WEST AND IF WE GET SOME BREAKS IN
THE OVERCAST ALLOWING SOME SOLAR INSOLATION...DESTABILIZATION MAY BE
ENOUGH FOR A FEW SEVERE STORMS. DAY SHIFT WILL BE MONITORING FOR
THIS. FOR TONIGHT...WE SEE A SOUTHWARD MOVEMENT OF THE FRONT...WHICH
WILL RESULT IN THE END OF THE PRECIPITATION THREAT OVER OUR AREA.
NIGHTTIME LOWS ABOUT 10 TO 15 DEGREES LOWER THAN RECENTLY...WITH
OFFICIAL NUMBERS FROM THE UPPER 50S INTERIOR AND IN THE LOWER/MID
60S CLOSE TO THE COAST. 10/GJM

&&

.LONG TERM (SATURDAY THROUGH NEXT THURSDAY)...WEAK HIGH PRESSURE
WILL GENERALLY BE IN COMMAND OF THE WEATHER OVER THE REGION SATURDAY
THROUGH TUESDAY WITH NO RAINFALL IN THE FCST MOST OF THAT TIME
PERIOD...BUT A WEAK TROF AND UPPER LEVEL SYSTEM WILL SWING DOWN FROM
THE NORTH SUNDAY AND SUNDAY NIGHT...BRINGING A BRIEF SLIGHT CHANCE
FOR RAIN TO PARTS OF THE FCST AREA...MAINLY NORTH. TOWARD THE END OF
THE LONG TERM PERIOD...ANOTHER TROF DROPS SOUTH...MAKING FOR A MORE
UNSETTLED WEATHER PATTERN WEDNESDAY AND THURSDAY...WITH A SLIGHT
CHANCE OF SHRA/TSRA BOTH DAYS. OVERALL...THOUGH...FAIRLY QUIET
WEATHER PATTERN SETTING UP FOR MUCH OF THE LONG TERM PERIOD. TEMPS
WILL INITIALLY BE JUST BELOW NORMAL FOR THIS TIME OF THE YEAR...BUT
RISING TO NORMAL OR JUST SLIGHTLY ABOVE BY MONDAY AND CONTINUING
THROUGH THURSDAY. 12/DS

&&

.MARINE...FRONT LOOKS TO COME THROUGH THE COASTAL WATERS THROUGH THE
AFTERNOON...BRINGING AN OFFSHORE FLOW IN ITS WAKE. EARLY ON
THOUGH...ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS DAMPENING
MARINE PLANS. NORTHEAST WINDS SATURDAY TREND MORE WESTERLY LATE IN THE
WEEKEND AS NEXT TROUGH OF LOW PRESSURE/FRONT SINKS SOUTHWARD INTO
THE SOUTHERN STATES. THEN MORE OF A SOUTHWEST DIRECTION BY EARLY
NEXT WEEK AS SURFACE HIGH PRESSURE NOSES WEST ACROSS FLORIDA. 10 TO
15 KNOTS OF WIND ON AVERAGE MOST OF THE PERIOD WITH SEAS SUBSIDING
THIS WEEKEND. 10/GJM

&&

.FIRE WEATHER...A COLD FRONT WILL BE MOVING ACROSS THE FCST AREA
TODAY. AS A RESULT...EXPECT  SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY...POSSIBLY LINGERING ALONG COASTAL SECTIONS
INTO THIS EVENING. DRIER AIR WILL FILTER INTO THE AREA ON SATURDAY.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      79  58  81  59 /  80  10  10  10
PENSACOLA   80  61  81  64 /  80  10  10  10
DESTIN      78  64  79  67 /  80  20  10  10
EVERGREEN   77  57  82  55 /  50  05  10  10
WAYNESBORO  78  55  81  55 /  40  05  05  10
CAMDEN      77  56  82  56 /  40  05  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 16, 5:40 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT FRI MAY 16 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
540 AM CDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY
AS PASSING UPPER LEVEL DISTURBANCES INTERACT WITH A MOIST AIRMASS
AND AN APPROACHING COLD FRONT. THE HIGHER COVERAGES OF STORMS LOOK
TO BE ALONG THE GULF COAST AND INTO THE MARINE AREA TODAY. FORECASTERS
ARE EXPECTING CLOUDS TO KEEP THE ATMOSPHERE FROM BECOMING UNSTABLE
FOR WIDESPREAD SEVERE THUNDERSTORMS TODAY. HOWEVER...IF SOME BREAKS
IN THE CLOUDS OCCUR...ALLOWING FOR MORE SUN...THE ATMOSPHERE COULD
BECOME UNSTABLE ENOUGH TO SUPPORT A FEW BRIEF...SEVERE
THUNDERSTORMS. THERE IS ALSO POTENTIAL FOR LOCALLY HEAVY RAINFALL OF
1 TO 2 INCHES IN A SHORT AMOUNT OF TIME...WHICH WILL INCREASE
DRIVING HAZARDS AS PONDING OF WATER ON ROADS COULD RESULT IN
HYDROPLANING.

THE FRONT IS FORECAST TO MOVE SOUTHWARD THROUGH THE COURSE OF THE
DAY...PUSHING THE THUNDERSTORM THREAT OUT OF THE AREA BY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTSIDE OF A SMALL CHANCE OF THUNDERSTORMS FROM TIME TO TIME...NO OTHER
HAZARDS OR HIGH IMPACT WEATHER IS FORECAST THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER
SPOTTERS IS NOT ANTICIPATED TO BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:48 AM CDTMarine Weather StatementMOB72 min
May 16, 7:10 AM CDTSpecial Marine WarningMOB2 hr
May 16, 7:32 AM CDTAreal Flood AdvisoryMOBMobile58 min
May 16, 8:23 AM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
May 16, 9:15 AM CDTSpecial Marine WarningMOB30 min
May 16, 9:52 AM CDTSpecial Marine WarningMOB83 min
May 16, 10:15 AM CDTSpecial Marine WarningMOB90 min
May 16, 9:40 AM CDTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa50 min

Nearby

Flash Flood Watches in Alabama, 2008Flash Flood Watches in Florida, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.